Phenytoin-Rifampin Drug Interaction in a Hypoalbuminemic, Renal Failure Patient: A Complex Clinical Case

Authors


For questions or comments, contact Megan A. Van Berkel, Department of Clinical Pharmacy, Methodist University Hospital, 1265 Union Avenue, Memphis, TN 38103; e-mail: meganvanberkel@gmail.com.

Abstract

Phenytoin, a commonly used antiepileptic, is difficult to dose optimally due to its narrow therapeutic window, nonlinear pharmacokinetics, extensive protein binding, and participation in clinically significant drug interactions. Although clinicians are aware of the interaction with two widely used antituberculosis agents, rifampin and isoniazid, few reports have described the implications for managing phenytoin dosing in this situation. To our knowledge, only two reports of the clinical experience with this interaction have been published, and only one of these reports involved the addition of isoniazid. We present a case of a 60-year-old man treated with triple antiepileptic therapy, including phenytoin, who experienced seizures shortly after hospital admission. Dosing of phenytoin proved difficult in this patient due to an acute kidney injury and severe hypoalbuminemia requiring hemodialysis. A further complexity was the addition of antituberculosis therapy (rifampin, isoniazid, pyrazinamide, and ethambutol [RIPE]) for suspected tuberculosis meningitis after the patient experienced persistent encephalopathy. Phenytoin concentrations decreased steadily after rifampin and isoniazid initiation despite dose increases, and the free concentration of phenytoin reached a low of less than 0.5 µg/ml on day 8 of RIPE therapy. The patient continued on a stable dose of phenytoin and RIPE therapy for unconfirmed tuberculosis meningitis until discharge. This report is the first description of this drug interaction in 20 years and highlights the need for appropriate management of phenytoin in a patient with complicated needs for pharmacotherapy.

Ancillary